Alert archive / Kentucky / Tornado Warnings in 2016

Tornado Warning 14, NWS Paducah, KY

March 27, 2016Muhlenberg County, Kentucky

NWS Paducah, KY issued this tornado warning at Mar 27, 2016, 7:59 PM CDT for Muhlenberg County, Kentucky. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2016, 7:59 PM CDT (00:59 UTC)
Expired
Mar 27, 2016, 8:15 PM CDT
In force
16 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Muhlenberg County, KY

The radar

The Ft Campbell radar (KHPX), 60 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 3:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

564 
WFUS53 KPAH 280059
TORPAH
KYC177-280130-
/O.NEW.KPAH.TO.W.0014.160328T0059Z-160328T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CDT SUN MAR 27 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 830 PM CDT
    
* AT 758 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
  WAS LOCATED NEAR DUNMOR...OR 9 MILES EAST OF GREENVILLE...MOVING
  NORTHEAST AT 45 MPH. THIS STORM HAS A HISTORY OF PRODUCING DAMAGE.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL MUHLENBERG COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER
AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3718 8692 3716 8693 3714 8705 3718 8707
      3726 8696 3724 8694 3724 8692 3723 8691
      3723 8692 3721 8690 3719 8691 3719 8689
      3718 8689
TIME...MOT...LOC 0058Z 244DEG 39KT 3718 8702 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JP
1 follow-up statement
437 
WWUS53 KPAH 280115
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
815 PM CDT SUN MAR 27 2016

KYC177-280125-
/O.CAN.KPAH.TO.W.0014.000000T0000Z-160328T0130Z/
MUHLENBERG KY-
815 PM CDT SUN MAR 27 2016

...THE TORNADO WARNING FOR EAST CENTRAL MUHLENBERG COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL KENTUCKY.

LAT...LON 3718 8692 3716 8693 3714 8705 3718 8707
      3726 8696 3724 8694 3724 8692 3723 8691
      3723 8692 3721 8690 3719 8691 3719 8689
      3718 8689
TIME...MOT...LOC 0112Z 244DEG 39KT 3726 8681 

$$

JP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 27, 7:29 PM CDT, 30 minutes earlier.

Area forecast discussion, Mar 27, 7:29 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
729 PM CDT SUN MAR 27 2016

.UPDATE...
Issued at 729 PM CDT SUN MAR 27 2016

Updated aviation discussion.

&&

.MESOSCALE DISCUSSION...
Issued at 608 PM CDT Sun Mar 27 2016

Main wind shift/gust front line with the cold front at 6 pm CDT was
located near a Bellmont (Wabash Co. IL), Cairo (Alexander Co. IL),
to New Madrid (New Madrid Co. MO). Decent drying
aloft/momentum/gradient winds is supporting isolated wind gusts
in excess of 45 mph in these areas, especially over southern
sections of Southeast Missouri (toward the delta region) and
leading into Southwest Kentucky.

The nose of the lower theta-e air aloft and sharper lapse rates
aloft continue to fire sub-severe/severe convection over West
Kentucky and Southwest Indiana. The 3km HRRR guidance continues to
do well with the timing/location of the convective lines this
afternoon into early this evening. As SPC noted in their Mesoscale
discussion, satellite imagery suggests somewhat of a negative tilt
in the trough. This should support sharpening lapse rates and some
increase in shear for the next 1-2 hours over our forecast area.
The loss of insolation may temper any surface based contribution
to CAPE, but any kinematic forcing may compensate in the very near
term. Anticipate that reports of 1/4" to 1/2" inch hail size will
become the dominant feature around or after 00z Monday (7 pm CDT).

Updated the gridded forecast package to reflect the sharp drop in
temperatures, as well episodic wind increases along and just
behind the cold front.

There is some concern noted with the HRRR reflectivity pattern
over Southwest Indiana between 6 pm and 8 pm. There is a
suggestion of an MCV development just ahead of the front in that
area. If the boundary layer does not stabilize sufficiently, this
could suggest an enhanced wind threat.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 121 PM CDT Sun Mar 27 2016

Cold front is analyzed with westerlies from STL to just west of
UNO. Visible imagery shows dense cloud mass just behind boundary
with radar indicating cold advection post frontal rain across cntl
MO. BINOVC in pre frontal environ over PAH FA, with peaking
afternoon temps in l-m70s and dew points ranging from u50s (west)
to lower 60s (east). The window for convection is short-lived,
from as little as 1-2 hours in our west, to as much as 3-4 hours
in our east. The front will make rapid eastward progression thru
the pm/early evening hours. It will encounter MUCapes supportive
of thunder potential, with temps aloft and steepened lapse rates
supportive of SLGT risk svr, mainly along/east of Lower Ohio River
valley region and across much of WKY. Thunder chances then drop
off markedly/shifting east after 00z and scour entirely after 03z
or 04z. Will continue close weather watch for pm svr potential,
with damaging winds/hail still primary hazards if a svr storm
occurs.

After fropa, pops eliminated and skies clear shortly thereafter
(mainly after midnight) tonight. We'll see some 30s dip into the
area tonight for lows, mainly across our western third/counties.
While patchy frost may be possible in the Ozarks or western fringe
counties, believe winds will hold light breeze for all but very
end of night (far west) and thus preclude necessity for frost
headline like further to our West.

Slightly cooler/drier air then works down the column for
tmrw/tmrw night. Tuesday is an airmass modifying/rebounding day,
though not as warm as today.

.LONG TERM...(Wednesday through Sunday Night)
Issued at 209 PM CDT Sun Mar 27 2016

The primary weather feature will occur within the first 24 hours
of the extended forecast period. The trough forecast to build into
the Pacific Northwest U.S. today will carve out a closed low
across the Western U.S. through Tuesday. As the western limb of
the slightly westward tilted north-south orient ridge moves east
of the area, the moisture plume from the Gulf of Mexico will
intersect with more favorable instability on Wednesday. This will
produce of a mix of showers and thunderstorms, as minor impulses
rotate around the eastern limb of the trough from northern Mexico
and northward from the Lower Mississippi Valley. The thunderstorm
activity should diminish following the passage of the front
(albeit weak) Wednesday night, as the upper low from the Western
U.S. shifts into the Middle Mississippi Valley and upper Midwest.

By Thursday, the flow of moisture is truncated as the broad upper
trough across the Midwest shears out along the southern edge.
This will limit the deep layer moisture, with the only
contribution from existing moisture advected around the trough
from the upper Midwest. Given the variability in both the speed
and location of the upper trough, there may be intermittent
injection of cold air advection shower (possibly isolated
thunderstorm) development from northwest to southeast across the
WFO PAH forecast area. For all intent and purposes, plan to keep
the area dry, as coverage will be sporadic at best Friday into
Saturday.

With the switch to northwest flow late Friday night through Sunday
night, we could see temperatures falling back into the 30s. we
could see frost potential and possibly a mild freeze potential
each night next weekend.

&&

.AVIATION...
Issued at 729 PM CDT Sun Mar 27 2016

A cold front was more than two-thirds across the PAH forecast area
at this writing, and will continue its rapid eastward trek, sharply
changing the wind direction to northwest and causing wind gusts
above 20 kts for a while after fropa. For the western terminals
(incl. KCGI/ PAH), the gusty northwest winds are expected to settle
down by mid evening. In the east (incl. KEVV/KOWB), the winds are
expected to settle down a few hours after midnight. MVFR cigs have
been hard to come by recently. The latest high resolution guidance
suggests that, if MVFR cigs west of the MS River hold together, they
will last about as long as the 20 kt+ wind gusts.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

MESOSCALE...Smith
LONG TERM...Smith
AVIATION...DB
Hazardous weather outlook, Mar 27, 4:03 AM CDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
403 AM CDT SUN MAR 27 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
403 AM CDT SUN MAR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO
EARLY THIS EVENING...MAINLY OVER FAR SOUTHEAST ILLINOIS...
SOUTHWEST INDIANA AND WESTERN KENTUCKY. A FEW SEVERE STORMS CANNOT
BE RULED OUT...WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST WEDNESDAY INTO
THURSDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING OVER WESTERN KENTUCKY...SOUTHWEST INDIANA AND FAR
SOUTHEAST MISSOURI.

In the hours before

Special weather statement, Mar 27, 5:25 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
525 PM CDT SUN MAR 27 2016

ILZ083-087-INZ085-272300-
WHITE IL-GALLATIN IL-POSEY IN-
525 PM CDT SUN MAR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE...NORTHEASTERN
GALLATIN AND POSEY COUNTIES UNTIL 600 PM CDT...

AT 524 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MOUNT VERNON...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...POSEYVILLE...NEW HARMONY...CYNTHIANA...BLAIRSVILLE AND NEW
HAVEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN ILLINOIS...SOUTHWESTERN INDIANA...AND NORTHWESTERN
KENTUCKY.

LAT...LON 3820 8769 3797 8770 3791 8786 3793 8790
      3789 8795 3783 8808 3791 8816 3804 8803
      3816 8793 3820 8788
TIME...MOT...LOC 2224Z 230DEG 51KT 3794 8802

JP
Local storm report, Mar 27, 5:26 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
526 PM CDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     NON-TSTM WND GST 1 N DELTA               37.21N 89.74W
03/27/2016  E50 MPH          CAPE GIRARDEAU     MO   TRAINED SPOTTER

            WINDS ESTIMATED 40 TO 50 MPH

&&

SMITTY
Local storm report, Mar 27, 5:28 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             CENTRAL CITY            37.30N 87.13W
03/27/2016  M0.88 INCH       MUHLENBERG         KY   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL REPORTED.

&&

SMITTY
Special weather statement, Mar 27, 5:40 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT SUN MAR 27 2016

ILZ077-078-083-086-087-090-091-094-INZ081-082-085>088-KYZ001>022-
MOZ112-114-280145-
EDWARDS-WABASH-WHITE-SALINE-GALLATIN-POPE-HARDIN-MASSAC-GIBSON-
PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-
BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-
LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-
DAVIESS-MCLEAN-MUHLENBERG-TODD-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...ALBION...MOUNT CARMEL...CARMI...
HARRISBURG...SHAWNEETOWN...GOLCONDA...ELIZABETHTOWN...
METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...
BOONVILLE...ROCKPORT...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...
PADUCAH...MAYFIELD...SYMSONIA...LOWES...SMITHLAND...BENTON...
HARRIS GROVE...KIRKSEY...MURRAY...NEW CONCORD...MARION...
EDDYVILLE...CADIZ...CANTON...LINTON...ROCKCASTLE...PRINCETON...
FRYER...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...
HENDERSON...MOSELEYVILLE...OWENSBORO...CALHOUN...GREENVILLE...
ALLEGRE...CLIFTY...ELKTON...GUTHRIE...CHARLESTON...NEW MADRID
540 PM CDT SUN MAR 27 2016

...GUSTY POST FRONTAL WINDS ACROSS THE SOUTHEAST HALF OF THE QUAD
STATE EARLY THIS EVENING...

IN THE IMMEDIATE WAKE OF A STRONG COLD FRONTAL PASSAGE NORTHWEST
WINDS WILL BECOME GUSTY WITH GUSTS UP TO 45 GENERALLY SOUTH AND
EAST OF A LINE FROM MOUNT CARMEL ILLINOIS TO CAIRO ILLINOIS TO
POPLAR BLUFF MISSOURI. GUSTS OF THIS MAGNITUDE CAN ONLY BE
EXPECTED FOR 30 TO 60 MINUTES FOLLOWING THE FRONTAL PASSAGE...THEN
WILL GRADUALLY TAPER OFF THROUGH THE EVENING.

JP
Special weather statement, Mar 27, 6:13 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
613 PM CDT SUN MAR 27 2016

KYZ015-272345-
WEBSTER KY-
613 PM CDT SUN MAR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER COUNTY UNTIL 645 PM
CDT...

AT 613 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CLAY...OR NEAR PROVIDENCE...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SEBREE...CLAY...DIXON AND WHEATCROFT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN KENTUCKY.

LAT...LON 3754 8744 3738 8786 3739 8786 3740 8784
      3742 8784 3742 8785 3741 8787 3740 8790
      3745 8794 3746 8794 3763 8774 3764 8752
TIME...MOT...LOC 2313Z 239DEG 49KT 3744 8786

JP
Local storm report, Mar 27, 7:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
753 PM CDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TORNADO          2 W CROFTON             37.05N 87.52W
03/27/2016                   CHRISTIAN          KY   EMERGENCY MNGR

            TORNADO UNCONFIRMED...BUT POWER OUTAGES REPORTED ALONG
            WITH BARN COMPLETELY DESTROYED NEAR OLD PALESTINE ROAD
            AND SEVERAL NEARBY HOUSES HEAVILY DAMAGED

&&

BP2

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:17 PM CDTTornado WarningPAHChristian28 min
Mar 27, 7:34 PM CDTTornado WarningPAHMuhlenberg26 min

Nearby

Tornado Warnings in Kentucky, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.